Alert archive / California / Wind Advisories in 2018

Wind Advisory 18, NWS Los Angeles, CA

March 14, 2018

NWS Los Angeles, CA issued this wind advisory at Mar 14, 2018, 3:45 AM PDT. It took effect at Mar 14, 2018, 12:00 PM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 14, 2018, 3:45 AM PDT (10:45 UTC)
In effect from
Mar 14, 2018, 12:00 PM PDT
Expired
Mar 14, 2018, 9:00 PM PDT
In force
9 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

610 
WWUS76 KLOX 141045
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
345 AM PDT Wed Mar 14 2018

...GUSTY SOUTHWEST WINDS TO AFFECT THE ANTELOPE VALLEY THIS
AFTERNOON INTO THIS EVENING...

.Gusty southwest winds will increase this afternoon across the
Antelope Valley ahead of an approaching frontal boundary this
afternoon and evening. There will be gusty winds across Highway 14
corridor including the Soledad Mountain Pass, but should stay
below advisory level gusts.

CAZ059-142230-
/O.NEW.KLOX.WI.Y.0018.180314T1900Z-180315T0400Z/
Antelope Valley-
Including the cities of Lancaster and Palmdale
345 AM PDT Wed Mar 14 2018

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM PDT THIS
EVENING...

The National Weather Service in Los Angeles/Oxnard has issued a
Wind Advisory, which is in effect from noon today to 9 PM PDT
this evening. 

* WINDS and TIMING...Southwest winds increasing to between 25 and
  35 mph with gusts to 50 mph. Strongest winds should occur around
  Lake Palmdale and adjacent foothills. Winds are expected to
  shift to the west later this evening but diminish to below wind
  advisory thresholds. 

* IMPACTS...Gusty winds will make driving difficult, especially 
  for high profile vehicles. This includes Highways 14 and 138, 
  especially near the foothills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

Kaplan
2 follow-up statements
354 
WWUS76 KLOX 142214
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
314 PM PDT Wed Mar 14 2018


CAZ059-150400-
/O.CON.KLOX.WI.Y.0018.000000T0000Z-180315T0400Z/
Antelope Valley-
Including the cities of Lancaster and Palmdale
314 PM PDT Wed Mar 14 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING...

* WINDS and TIMING...Southwest winds 20 and 30 mph with gusts to 
  50 mph. Strongest winds should occur around Lake Palmdale and 
  adjacent foothills. Winds are expected to shift to the west 
  later this evening but diminish to below wind advisory 
  thresholds. 

* IMPACTS...Gusty winds will make driving difficult, especially 
  for high profile vehicles. This includes Highways 14 and 138, 
  especially near the foothills. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$
090 
WWUS76 KLOX 150408
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
908 PM PDT Wed Mar 14 2018

CAZ059-150515-
/O.EXP.KLOX.WI.Y.0018.000000T0000Z-180315T0400Z/
Antelope Valley-
Including the cities of Lancaster and Palmdale
908 PM PDT Wed Mar 14 2018

...WIND ADVISORY HAS EXPIRED...

The winds have subsided and aside from a few isolated gusts to 45
mph in the foothills the winds are no longer at advisory levels.

$$

Rorke

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at Mar 14, 3:27 AM PDT, 18 minutes earlier.

Area forecast discussion, Mar 14, 3:27 AM PDT, 18 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
327 AM PDT Wed Mar 14 2018

.SYNOPSIS...14/308 AM.

Periods of light to moderate rain expected through Saturday as a
series of storms move through the area. Dry but cool conditions
are expected late this weekend into Monday. Another potentially
powerful and significant storm will be possible early next week,
mainly Tue into Wednesday at this point. Snow levels will be
higher for next week's storm.

&&

.SHORT TERM (TDY-FRI)...14/300 AM.

Plenty of low level moisture lingering across much of the forecast
area. Expect mostly cloudy skies to continue across the region
west of the mountains with a few areas seeing partly cloudy
skies. Latest Doppler radar indicated most of the shower activity
limited to L.A. County and should move out of the area by sunrise.
Another established band of rain was approaching Monterey County.
A trailing frontal boundary will bring increasing chances of rain
across SLO/SBA counties late this morning into this afternoon.
Rain is expected to overspread Ventura County and western L.A.
County late this afternoon or early evening. Some moderate rain
will reach the Santa Barbara South Coast by the early afternoon
hours. There should be a marginal increase in hourly rainfall
rates affecting the Thomas Burn Area late this afternoon or early
evening. However, not expecting hourly rainfall rates to exceed a
third of an inch per hour which is below USGS debris flow
thresholds. This band of rain will continue to work its way into
L.A. County this evening and latest hi resolution models are
showing moderate rain holding together. Not expecting any major
issues across recent burn areas. However, could be some minor
debris flows if moderate rain continues for a few hours. As of
now, hourly rainfall rates also remain below a quarter inch an
hour.

Gusty SW winds are expected to pick up across the Antelope Valley late
this morning or around noon and continue through early this
evening. A wind advisory will be issued with the morning forecast
valid from noon through 9 pm.

By Thursday, the broad upper level trough will continue to persist
over the west coast. Another cold upper low sitting off the Oregon
Coast is expected to move little through Saturday, yet expand in
size. The associated trough will continue to swing several upper
level disturbances within the cyclonic flow aloft. There will be
periods of rain through Friday. Models continue to have some minor
timing difference. At one time the Friday system looked like
quite a good soaker but now the models keep the upper low well to
the north so there isn't much left of it by the time the cold
front swings through Friday night. So amounts with this one are
expected to be lighter than this afternoon and tonight's system,
a tenth to a quarter inch for the coast and quarter to half inch
in the foothills/mtns. Just very light snow accumulations in the
mtns down to around 5000 ft.

High temps will remain cooler than normal, with high temps
expected to lower an additional 2 to 6 degrees today across coast
and valleys, and between 6 to 14 degrees cooler across the
interior valleys, Antelope Valley and lower mountain elevations.

Low temps will also start to trend lower as well although there
will continue to be plenty of clouds lingering across the forecast
area over the next several days. The difference is the air mass
will be cooler as the sub=tropical warmer air mass has pushed
further east and south.

.LONG TERM (SAT-TUE)...14/326 AM.

There will be some lingering showers for Saturday as the upper
trough axis moves to the east of the area and broad NW flow will
persist over the forecast area. Some lingering showers are likely
to continue across the southern portion of the forecast area,
mainly L.A. County due to some cyclonic flow still overhead.
Sunday and Monday will likely be the nicest days in the extended
period with mostly sunny to partly cloudy skies. Both the GFS and
ECMWF models are in good agreement with large scale features with
the next potentially significant storm system affecting SoCal as
early as Monday night or Tuesday. Models are showing a cold and
strong upper low moving down the Eastern Pac and sitting off the
northern California coast by Monday. This system looks to tap
into another sub-tropical fetch. If models stay on track, a very
dynamic storm system could develop and bring some very heavy
rains, thunderstorms, strong winds and potential flash flood and
debris flow issues. That being said, models have been having a
tough time staying consistent with successive runs. But something
to keep an eye on.

Temperatures will remain cooler than normal for the extended
period.

&&

.AVIATION...14/0019Z.

At 2330Z, there was no marine inversion present at KLAX.

Low to moderate confidence overall in the 00Z TAFs, altho there
is hi confidence there will be low clouds and restricted vsbys
thru much of the TAF period at most airfields. The low clouds and
reduced vsbys will bounce around between LIFR to IFR to MVFR this
evening then should be mostly MVFR Wed morning and MVFR to VFR Wed
afternoon. The timing between flight cats are problematic and
difficult to determine, with conditions reduced and improved over
short periods of time especially tonight into Wed morning.

For KWJF and KPMD, VFR conditions are expected thru the TAF
period, altho there is a 40% chance of MVFR cigs at times tonight.
Gusty W to SW winds will prevail at these airfields thru Wed.

KLAX...Generally low to moderate confidence in the 00Z TAF due to
timing issues between IFR to MVFR conditions tonight thru Wed
morning. These conditions are expected to bounce around between
the flight cats as showers move thru the area. There should be
improvement to VFR conditions overall Wed afternoon and evening,
but there will still be a 40% chance of MVFR cigs for Wed evening.

KBUR...Generally low to moderate confidence in the 00Z TAF due to
timing issues between IFR to MVFR conditions tonight thru early Wed
afternoon. These conditions are expected to bounce around between
the flight cats as showers move thru the area. There should be
improvement to VFR conditions overall by mid Wed afternoon.

&&

.MARINE...13/816 PM.

For the most part, expect conds to remain below SCA levels across
the coastal waters through Fri night.

There is a 30% chance of SCA level northwest winds across the
entire outer waters and northern inner waters Sat, and SCA level
west winds across the SBA Channel and southern inner waters

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

.HAZARD POTENTIAL OUTLOOK (FRI-TUE).

Light snow accumulations are possible in the mountains Wednesday
night through Saturday morning creating hazardous driving
conditions.

&&

PUBLIC...Kaplan
AVIATION...Sirard
MARINE...Sweet/Sirard
SYNOPSIS...Kaplan

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 2:15 PM PDTSmall Craft AdvisoryLOX37 hr

Nearby

Wind Advisories in California, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.